Texas, 2020Drought in Texas, December 1 to 14, 2020
December 1 to 14, 2020 · NWS BRO · 2 events in 2 counties and zones
Even while a couple of cold fronts moved through Deep South Texas at the end of November and lowered the temperatures, these were primarily dry frontal passages, with the majority of the rainfall confined to the coastal counties and offshore, leaving the western counties high and dry. The area of Severe (D2) Drought seen at the end of November expanded to include most of Zapata County and the…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even while a couple of cold fronts moved through Deep South Texas at the end of November and lowered the temperatures, these were primarily dry frontal passages, with the majority of the rainfall confined to the coastal counties and offshore, leaving the western counties high and dry. The area of Severe (D2) Drought seen at the end of November expanded to include most of Zapata County and the western half of Starr County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 30, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Nov 30, 11:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1131 PM CST Mon Nov 30 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will continue to prevail over all
aerodromes through the TAF period. Overnight, light winds will
continue to be variable. Early Tuesday afternoon, winds will veer to
the southeast becoming light to moderate and lingering through the
day.
&&
.PREV DISCUSSION... /issued 526 PM CST Mon Nov 30 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions will prevail through the TAF period.
Northerly winds are currently beginning to diminish over all
aerodromes becoming near calm and variable overnight. By mid to
late Tuesday morning light to moderate winds will become
southeasterly.
PREV DISCUSSION... /issued 331 PM CST Mon Nov 30 2020/
.Cool Late-Autumn Week is Underway...
SHORT TERM (Tonight through Tuesday Night): After a warmer than normal
November, the last day of month has been rather chilly so far!
However, the sun is coming out and temperatures are starting to
creep into the lower to mid 60s across Deep South Texas early this
afternoon. High pressure is currently settling into the central and
southern portions of the state and continuing to usher in cooler and
drier air. Cold air advection along with radiational cooling will
allow temperatures to drop efficiently tonight. Tuesday morning will
start off near freezing especially across the ranchlands in Jim
Hogg, Brooks, and inland Kenedy County...with a few locations
possibly touching freezing briefly...but most model guidance is
continuing to show above freezing temperatures across the area, with
just a few of the blends touching freezing. As such, a Freeze
Warning is not expected to be needed for the ranchlands of Deep
South Texas tonight.
Surface high pressure will slide eastward over the northern Gulf
coast on Tuesday, allowing winds to veer out of the southeast across
the region. This return flow will increase the low to mid level
moisture, allowing dew points to rise along with temperatures during
the day on Tuesday...with highs ranging from the mid 60s to lower
70s and then only dropping into the upper 40s to upper 50s on
Tuesday night. Rain chances will also increase along the coast and
offshore late Tuesday night as a plume of tropical moisture moves
over the lower Texas coastal waters.
LONG TERM (Wednesday through Monday): To finish out the work week
and begin the weekend, the forecast looks fairly consistent from
what was inherited, and then things get a bit more tricky to close
the weekend and begin next week.
Wednesday sees a brief recovery (that begins Tuesday night)
continue on modest southerly flow which gets shorted out by the
next front which sweeps across the coast by or shortly after 12
pm. As mentioned above...could see a band or two of light showers
pre-front mainly along/east of U.S. 77/I-69E but nothing too
impressive. Cool air will not follow immediately as downslope
component and still mild low level temperatures (850 mb still at
10 to 12C) allows full mixing which should allow afternoon
temperatures to push well into the 70s across the Valley...but a
touch cooler across the Brush Country. Elected to go with a
"breezy" condition during the afternoon and populated grids to
account. Thursday and Friday see the low-index pattern at 500 mb
persist courtesy of closed off/elongated 500 mb system that
stretches across the southern Plains including north Texas and
Oklahoma. This locks the Pacific- based surface ridge across west
Texas/eastern New Mexico and continues to funnel cool but dry air
across the region. The combination of a Pacific-based system with
persistent (though lighter overnight) winds will keep any threat
for a freeze away...but broad lows from the upper 30s to lower 40s
is still 10 degrees below average.
The tricky part of the forecast begins Saturday. The culprit is
models' handling of systems from the west and northwest. Using
three deterministic models as examples: The US GFS develops a
closed low underneath the western U.S. ridge along the Baja coast
on Saturday and leaves it there through Monday. The Canadian model
does similar, then loses the system before a slightly stronger 500
mb low dives southeast into the southwest U.S. but after the 7-day
period. The ECMWF, however, takes that system and strengthens it
while sliding it steadily eastward, reaching southern New Mexico
Sunday before spinning it in place into early next week. The ECMWF
solution opens a diffluent door for tropical moisture to overrun
the cooler air in the low levels, ultimately developing a
"nor'easter" type of surface system east of the Texas/Mexico
border Sunday and Monday which would lock in chilly air and
produce light non-convective rainfall. The other two models? Dry
as a bone. Because the situation is still on Day 6, elected to
"punt" the forecast to the National Blend...which lean toward the
drier models but do account for slightly lower temperatures and
slight chances of rainfall Sunday and Monday. Hopefully we'll have
a better idea on which way to go in the next couple of days.
MARINE: TABS buoy K (about 40 miles east of South Padre Island) reported
8 foot seas with a period of 7 seconds at 1 PM CST. Marine
conditions will continue to be hazardous across the lower Texas
coastal waters through the afternoon and then gradually subside
overnight. Fairly benign conditions are expected by Tuesday with
low to moderate seas and light to moderate southeast winds
expected to prevail through Tuesday night.
Wednesday through Saturday Night: A brief period of moderate seas
and modest winds Wednesday is erased by the next front, as well as
the persistent gradient between the west Texas ridge and lower
pressures in the Bay of Campeche. Winds should once again increase
to Advisory levels (20+ knots) Wednesday night through
Thursday...best handled by a NAM/GFS blend and seas will follow.
Difficult conditions will continue through Friday and advisories
likely to remain for wind/seas or both before just a slow
improvement Saturday...where winds could still blow at 15 knots
and gusty and seas remain around 6 feet or so. The forecast here
is also a bit blended to account for the potential development of
a surface low late Saturday/Saturday night east of Tamaulipas
which would not allow a steadier drop in winds/seas as indicated
by the GFS.
FIRE WEATHER: Wednesday afternoon provides some potential for
rapid wildfire growth/spread based on potential for rapidly
plunging humidity and 20 foot winds 15 to 20 mph or higher. Fuel
condition is also critical...1 and 10 hour fuels will be plenty
dry (critical to extreme) but 100 hour fuels may join the party
into the "dry" category based on today's low RH and continued
seasonally dry conditions on Tuesday. Scenario advertised by the
NAM-12 would be on the edge of Red Flag Warning, while the GFS
would be closer to a Fire Danger Statement...a slightly less
dangerous situation. The lower wind/higher RH ECMWF would preclude
and special issuances...but ECMWF historically does not handle
sharp dewpoint and low level mixing situation behind cold fronts
well until the day of the event.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 44 70 58 75 / 0 0 10 20
BROWNSVILLE 40 70 58 76 / 0 0 20 20
HARLINGEN 36 70 54 76 / 0 0 10 20
MCALLEN 39 69 54 76 / 0 0 10 10
RIO GRANDE CITY 35 69 49 75 / 0 0 0 0
SOUTH PADRE ISLAND 56 69 65 74 / 0 0 20 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
68-McGinnis
Hazardous weather outlook, Nov 30, 4:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CST Mon Nov 30 2020
TXZ248>257-351-353-012230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 PM CST Mon Nov 30 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a High Risk of rip currents at the beaches of South
Padre Island and Boca Chica.
Temperatures may lower to near freezing for a couple of hours
around sunrise Tuesday morning, especially across the northern
ranch territory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Temperatures may lower to near freezing for a couple of hours
around sunrise Tuesday morning, especially across the northern
ranch territory.
Elevated rip current risk will be possible through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 PM CST Mon Nov 30 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small craft advisory conditions will be possible along the Lower
Texas Coast Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- December 1, 12:00 AM CST to December 14, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Even while a couple of cold fronts moved through the region at the end of November, these frontal passages were generally dry, with any rainfall generally confined to the coastal areas and offshore. These dry conditions allowed Severe (D2) Drought conditions to expand across all of Zapata County into mid December.
Drought, Starr
- When
- December 1, 12:00 AM CST to December 14, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Even while a couple of cold fronts moved through the region at the end of November, these frontal passages were generally dry, with any rainfall generally confined to the coastal areas and offshore. These dry conditions allowed Severe (D2) Drought conditions to expand across the southwestern half of Starr County into mid December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928958, 928959.